Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 10, NWS Tucson, AZ

July 25, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 25, 2021, 12:53 AM MST for Pima County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 12:53 AM MST (07:53 UTC)
Expired
Jul 25, 2021, 8:45 AM MST
In force
8 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 157 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS45 KTWC 250753
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
1253 AM MST Sun Jul 25 2021

AZC019-251345-
/O.NEW.KTWC.FA.W.0010.210725T0753Z-210725T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1253 AM MST Sun Jul 25 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 645 AM MST.

* At 1253 AM MST, Heavy rainfall over the past few days has led to 
  excessive flow in the Vamori Wash on the Tohono O'odham Nation. At 
  Kom Vo, the stage remained at 9.6 ft with a slow rise still 
  occurring.

* The rise on the Vamori Wash is approaching levels which may make 
  the Highway 21 bridge impassable.

* Some locations that will experience flooding include...
  Santa Cruz.

This includes the following streams and drainages...
  Hali Murk Wash, San Simon Wash and Vamori Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3194 11221 3196 11224 3196 11228 3197 11232
      3196 11235 3194 11237 3193 11236 3193 11235
      3196 11234 3196 11231 3195 11227 3193 11222

$$

EC
1 follow-up statement
022 
WGUS45 KTWC 251328
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
628 AM MST Sun Jul 25 2021

AZC019-251545-
/O.EXT.KTWC.FA.W.0010.000000T0000Z-210725T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
628 AM MST Sun Jul 25 2021

The National Weather Service in Tucson has extended the

* Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 845 AM MST.

* At 628 AM MST, Heavy rainfall over the past few days has led to 
  excessive flow in the Vamori Wash on the Tohono O'odham Nation. At 
  Kom Vo, the stage remained at 9.6 ft and has plateaued.

* Some locations that will experience flooding include...
  Santa Cruz.

This includes the following streams and drainages...
  Hali Murk Wash, San Simon Wash and Vamori Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3194 11221 3196 11224 3196 11228 3197 11232
      3196 11235 3194 11237 3193 11236 3193 11235
      3196 11234 3196 11231 3195 11227 3193 11222

$$

KRG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 24, 9:38 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 9:38 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
938 PM MST Sat Jul 24 2021

.SYNOPSIS...An approaching weather system will continue an active
monsoon pattern through tomorrow. Showers and storms that develop
will be capable of producing heavy rainfall which combined with
already saturated ground will result in a high flash flood threat. A
decrease in storm activity is expected Monday through midweek. Below
normal temperatures will continue through early next week.

&&

.DISCUSSION...As a lobe rotates into the base of the upper low, a
more expansive area of convection has developed and is currently
south and east of Tucson. Not quite strong enough for lightning at
the moment but they continue to be efficient rain producers, more so
than a glance at radar would suggest. For example from Green Valley
west there is a band with 1-1.5 inches of rain in the last hour. This
will continue to pivot to the east and north over the next several
hours and will need to monitored for flood issues.

Then eyes turn to the second large area of convection headed south,
just north of Phoenix. This is associated with another lobe rotating
around the low and the last few runs of the HRRR suggest this will
continue to work south then east across Pima county to about as far
east as Tucson Sunday morning. Given the current setup that seems to
be a realistic scenario for the next 12-18 hours.

I raised pops for eastern areas earlier tonight then western areas
late tonight into Sunday morning and also adjusted the QPF grids as
well. The grids and updated forecast have already been sent.

&&

.AVIATION...Valid through 26/00Z.
SCT-BKN clouds at 7k-11k ft MSL thru the period, along with periods
of SHRA/TSRA. Expect MVFR CIGS/VSBYS and mountain obscurations around
TSRA along with gusty outflow winds, potentially in excess of 40 kts
with the strongest storms. Otherwise, SFC wind generally less than
12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected through
Sunday, with scattered to numerous showers and thunderstorms.
Flooding issues are expected to continue, due to part to saturated
soils. Showers and storms will be possible through the day and also
at night. Gusty winds in excess of 40 mph and numerous lightning
strikes may accompany stronger storms. Daytime temperatures will
remain below normal. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms. Shower and thunderstorm
chances decrease slightly Monday through the middle of next week.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is
high.

A couple of potential trouble areas to make note of...Finger Rock
and Sabino Canyon. Significant sediment and silt have moved around
the Finger Rock area with Thursday night's activity, causing some
localized damage. Any additional high rainfall rates in this area
could cause more trouble. Sabino Canyon also is an area to keep
an eye on, where high rainfall rates could cause issues quickly.

Most river forecasts across southeast Arizona show elevated stream
flow over the weekend. With high enough rainfall amounts other
locations could reach flood stage and possibly out of bank flow.
Stream flow may also take longer to recede if basin receives multiple
days of rainfall. Potentially leading to elevated stream flow into
early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.PREV DISCUSSION... /issued 304 PM MST Sat Jul 24 2021/
The low near the AZ/NM border will continue to dominate our weather
with elevated chances of showers and thunderstorms into Sunday. With
the ground now saturated, water basins will react very quickly with
any additional rainfall. Our Flash Flood Watch remains in effect
through Sunday evening.

The low is starting to fill a bit with the consolidated center
likely to lose some cohesion over the next 12 hours. Short range hi
res deterministics and ensembles are in pretty good agreement with
some elongation of the low as it pushes through Arizona, reaching the
southwest corner of the state by late tomorrow afternoon. Threat for
areas of showers and thunderstorms will remain high until then, with
subsidence behind the low tending to shut things down Sunday
evening.

The remnants of the inverted trough should make southern California
Monday, with our thoroughly-worked-over atmosphere taking a breather
to start the week. With precipitable water values falling back below
1.4 inches (probably down to about 1.25 or so), we should have a
couple of afternoons with below average storm coverage.

Ensemble means are suggesting the high will remain a little further
north than usual, so the easterlies will have plenty of room to
remain impactful for our area. Ensembles bring another inverted
trough into the weather picture the second half of next week, with a
solid impulse pushing across north central Mexico. That will set us
up for a strong surge by Thursday afternoon or Thursday night, with a
subsequent upturn in thunderstorms (which will probably continue a
trend that starts as early as Wednesday afternoon). If the high
shifts far enough eastward we could draw the remnants of that wave up
from the south and into Arizona Friday or Saturday. That would make
things interesting.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for AZZ501>515.

&&

Public...Cerniglia/Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 24, 9:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 9:58 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 25, 3:14 AM MSTAreal Flood WarningTWCPima3 hr
Jul 25, 3:25 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 4:15 AM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 25, 6:27 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Jul 25, 8:52 AM MSTAreal Flood WarningTWCPima9 hr
Jul 25, 9:09 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal7 hr
Jul 25, 9:24 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 25, 9:53 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 9:55 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 10:22 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Jul 25, 10:31 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 11:39 AM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Jul 25, 1:36 PM MSTFlash Flood WarningTWCPima114 min
Jul 25, 1:42 PM MSTSpecial Weather StatementTWC63 min
Jul 25, 2:00 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 25, 3:07 PM MSTAreal Flood WarningTWCSanta Cruz12 hr
Jul 25, 3:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 25, 4:15 PM MSTAreal Flood WarningTWCPima, Pinal43 hr
Jul 25, 4:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.